Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2013, 6:47 PM CDT for Ector County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2013, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 30, 2013, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS54 KMAF 302347
SVRMAF
TXC135-310015-
/O.NEW.KMAF.SV.W.0151.130730T2347Z-130731T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE JUL 30 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ECTOR COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PENWELL...OR 8 MILES SOUTHWEST OF WEST ODESSA...MOVING SOUTHWEST AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHERN ECTOR COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3166 10245 3166 10261 3166 10278 3176 10279
3186 10263 3178 10244
TIME...MOT...LOC 2348Z 026DEG 8KT 3174 10258
$$1 follow-up statement
196
WWUS54 KMAF 310001
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT TUE JUL 30 2013
TXC135-310015-
/O.CON.KMAF.SV.W.0151.000000T0000Z-130731T0015Z/
ECTOR TX-
701 PM CDT TUE JUL 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ECTOR COUNTY...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PENWELL...OR ABOUT 9 MILES SOUTHWEST OF WEST ODESSA...
MOVING SOUTHWEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL ECTOR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3166 10245 3166 10261 3166 10278 3176 10279
3186 10263 3178 10244
TIME...MOT...LOC 0002Z 026DEG 8KT 3173 10260
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:09 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 30, 6:09 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT TUE JUL 30 2013 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... STORMS WILL REMAIN NEAR PEQ/INK UNTIL AROUND 00Z-01Z OTHERWISE STORMS WILL BE S OF OTHER TAF SITES AND THE DETERMINATION AS TO WHETHER TSTMS WILL BE BRIEFLY INCLUDED THERE WILL BE BASED ON RADAR JUST BEFORE ISSUANCE. OTHERWISE NO SIG WX EXPECTED THRU THE NIGHT WITH VFR. && .PREV DISCUSSION... /ISSUED 120 PM CDT TUE JUL 30 2013/ DISCUSSION... AN UPPER RIDGE CONTINUES TO EXPAND OVER THE REGION TODAY WITH SURFACE TEMPERATURES TRENDING 2 TO 4 DEGREES HIGHER IN MOST LOCATIONS THAN YESTERDAY AS OF 30/18Z. THERE IS STILL PLENTY OF MOISTURE IN THE ATMOSPHERE, NOT ONLY IN THE MID AND UPPER LEVELS, BUT AT THE SURFACE AS VERIFIED BY STEPPING OUTDOORS. A WEAK FRONTAL BOUNDARY HAS EASED INTO SOUTHEAST NEW MEXICO WITH AN ATTENDANT SURFACE LOW SETTLING OVER THE UPPER TRANS PECOS AND NORTHERN PERMIAN BASIN. VISIBLE SATELLITE IMAGERY INDICATED A MESOSCALE CONVECTIVE VORTEX IN THE VICINITY OF REEVES AND JEFF DAVIS COUNTIES EARLIER, BUT THIS FEATURE IS NOT DISCERNIBLE ATTM. THE SHORTWAVE TROUGH OVER THE AREA YESTERDAY HAS MOVED INTO CENTRAL TEXAS, BUT THERE APPEARS TO BE ANOTHER NEAR THE BIG BEND REGION. THINK WE WILL SEE SCATTERED CONVECTION FROM THE DAVIS MOUNTAINS, SOUTHWARD THROUGH THE BIG BEND REGION LATER THIS AFTERNOON AND EVENING AS INSTABILITY INCREASES WITH FURTHER HEATING OF THE HIGHER TERRAIN, THEN INTERACTS WITH THE SAID MID LEVEL FEATURE NEAR THE BIG BEND. ALSO, CONVECTION IS POSSIBLE, JUST NOT LIKELY, OVER MUCH OF THE REST OF THE AREA DUE TO THE PLENTIFUL MOISTURE AND MENTIONED SURFACE LOW AND FRONT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND GUSTY WINDS DUE TO A SLIGHTLY DRIER, HOTTER SUBCLOUD LAYER. THE WEAK FRONTAL BOUNDARY WILL STAY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT AND WEDNESDAY BEFORE RETREATING OUT OF THE AREA. ISOLATED STORMS COULD DEVELOP ALONG IT BOTH TONIGHT AND WEDNESDAY, BUT AGAIN, CHANCES ARE NOT GREAT. WILL BE MAGNANIMOUS AND INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEW MEXICO WEDNESDAY AS MORE THAN ONE MODEL SEEMS TO BELIEVE THERE WILL BE ENOUGH CONVERGENCE AND INSTABILITY FOR THIS TO BE WORTHWHILE. AFTER WEDNESDAY, THE UPPER RIDGE TAKES MORE FIRM CONTROL OF THE WEATHER AND HAVE PRETTY MUCH SQUELCHED POPS AREAWIDE THROUGH THE REST OF THE EXTENDED. AS PROMISED, HIGH TEMPERATURES WILL ROUTINELY RISE TO AROUND THE CENTURY MARK, EXCEPT FOR A LITTLE COOLER IN THE MOUNTAINS. LATER SHIFTS WILL STILL HAVE TO MONITOR THE HEAT FOR A HEAT ADVISORY IN THE NEXT FEW DAYS. IT APPEARS THE MOST LIKELY LOCATIONS WILL BE ALONG THE RIO GRANDE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 30, 1:33 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 PM CDT TUE JUL 30 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 133 PM CDT TUE JUL 30 2013 /1233 PM MDT TUE JUL 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AREAWIDE THIS AFTERNOON BUT BEST CHANCES ARE IN AND NEAR THE DAVIS MOUNTAINS. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. MINOR FLOODING IS EXPECTED THROUGH SATURDAY ALONG THE RIO GRANDE FROM THE RIO CONCHOS ABOVE PRESIDIO TO LAJITAS DUE TO RELEASES FROM LUIS LEON RESERVOIR IN CHIHUAHUA MEXICO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AFTERNOON TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE END OF THE WEEK. WITH RELATIVELY HUMID CONDITIONS...CAUTION WILL BE ADVISED FOR THE ELDERLY...THE YOUNG AND THOSE WORKING OUTSIDE IN THE SUN. TEMPERATURES WILL EXCEED 100 DEGREES OVER A LARGE PORTION OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EXCLUDING THE HIGHER TERRAIN. TEMPERATURES EXCEEDING 100 ARE EXPECTED ACROSS THE UPPER TRANS PECOS AND PECOS VALLEY EXTENDING INTO SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 30, 4:54 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT TUE JUL 30 2013
TXZ075-302230-
PECOS-
454 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST OF SIERRA MADERA
ALONG HIGHWAY 285 AT 454 PM CDT...MOVING SOUTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3049 10266 3045 10288 3053 10301 3066 10300
3080 10289 3084 10276 3066 10252
TIME...MOT...LOC 2154Z 041DEG 8KT 3071 10275Special weather statement, Jul 30, 5:20 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT TUE JUL 30 2013
TXZ058-059-067-302245-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
520 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...NORTHWESTERN WARD AND
WESTERN LOVING COUNTIES UNTIL 545 PM CDT...
A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 285 IN
REEVES COUNTY FROM 10 MILES NORTH OF ORLA TO 5 MILES NORTH OF PECOS.
THE LINE WAS MOVING TO THE SOUTHWEST AT 15 MPH. THESE STORMS WILL
IMPACT FARM TO MARKET ROAD 652 IN REEVES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3125 10363 3133 10393 3176 10434 3198 10427
3200 10383 3184 10371 3150 10340
TIME...MOT...LOC 2218Z 068DEG 3KT 3171 10384Special weather statement, Jul 30, 5:52 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 552 PM CDT TUE JUL 30 2013 TXZ058-067-302315- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 552 PM CDT TUE JUL 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES NORTH OF PECOS ALONG HIGHWAY 285 AT 552 PM CDT...MOVING WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3122 10407 3170 10391 3160 10346 3119 10338 TIME...MOT...LOC 2252Z 102DEG 3KT 3158 10358
Special weather statement, Jul 30, 6:23 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT TUE JUL 30 2013
TXZ058>060-067-302345-
LOVING-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
623 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...SOUTHERN LOVING...SOUTHWESTERN WINKLER AND WESTERN
WARD COUNTIES UNTIL 645 PM CDT...
STRONG THUNDERSTORMS WERE LOCATED NEAR PECOS...INTERSTATE 20...5 TO
10 MILES WEST OF PECOS AND NEAR MENTONE AND TOYAH. THE STORMS WERE
MOVING TO THE SOUTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3116 10325 3112 10388 3158 10397 3191 10362
3154 10303
TIME...MOT...LOC 2321Z 029DEG 6KT 3142 10345Special weather statement, Jul 30, 6:40 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE JUL 30 2013
TXZ061-310015-
ECTOR-
640 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL ECTOR COUNTY UNTIL 715 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER PENWELL AT
641 PM CDT...MOVING SOUTHWEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3167 10252 3166 10263 3167 10276 3186 10263
3177 10245
TIME...MOT...LOC 2341Z 030DEG 5KT 3173 10259Special weather statement, Jul 30, 6:44 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE JUL 30 2013
TXZ061-062-310015-
ECTOR-MIDLAND-
644 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND
COUNTIES UNTIL 715 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF THE MIDLAND INTERNATIONAL AIRPORT NEAR THE ECTOR
AND MIDLAND COUNTY LINE. THE STORM WAS MOVING TO THE SOUTHWEST AT
10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3166 10222 3167 10231 3170 10242 3191 10230
3182 10212
TIME...MOT...LOC 2343Z 030DEG 5KT 3179 10227The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:54 PM CDT | Special Weather Statement | MAF | Pecos | 36 min |
| Jul 30, 5:20 PM CDT | Special Weather Statement | MAF | Reeves | 25 min |
| Jul 30, 5:48 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 30, 5:52 PM CDT | Special Weather Statement | MAF | Reeves | 23 min |
| Jul 30, 6:23 PM CDT | Special Weather Statement | MAF | Loving, Reeves, Ward | 22 min |
| Jul 30, 6:35 PM CDT | Areal Flood Advisory | MAF | Brewster | 4 hr |
| Jul 30, 6:40 PM CDT | Special Weather Statement | MAF | Ector | 35 min |
| Jul 30, 6:44 PM CDT | Special Weather Statement | MAF | Midland | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.